Common Glaucoma Drug May Cause Droopy Eyelids, Study Finds05/24/13
FRIDAY, May 24 (HealthDay News) -- Drugs commonly used to treat
glaucoma may cause droopy eyelids and other side effects that can
interfere with vision, according to a new study.
The drugs, known as prostaglandin analogues (PGAs), which are
used to reduce eye pressure, have already been shown to cause
blurred vision, dryness and changes in eye color, the researchers
said, suggesting that the new findings could lead to labeling
changes for PGAs.
Doctors should be conservative when prescribing these drugs, the
researchers added, particularly as a preventive measure for
patients at risk for glaucoma.
"The loss of periorbital fat was previously described by us in a small series of unilateral PGA users," senior study author Dr. Louis Pasquale, director of the glaucoma service at the Massachusetts Eye and Ear Infirmary, said in an infirmary news release. "Those observations did ultimately lead to a change in drug labeling. These new findings could change labeling for the PGAs, as upper lid [drooping] could aggravate pre-existing visual-field loss."
The study, led by Dr. Mamta Shah, a medical student at Boston
University School of Medicine, analyzed 186 women and 157 men over
the course of seven months in 2011. Researchers took into account
any other glaucoma medications the patients were taking, along with
other factors to determine whether PGAs alone caused certain side
They found that PGA use in both eyes was associated with
deepened upper eyelid furrows, hollowing of the inferior fat pads
in the skin around the eye, droopy upper eyelids with abnormalities
in certain muscles around the eye and lower lid retraction.
"Because PGAs are a first line of treatment for glaucoma, these results provide physicians with one reason to reconsider when they should be added in new patients, particularly those where the aim is to prevent glaucoma -- such as in ocular hypertension patients or glaucoma suspects," said Pasquale, who also is an associate professor of ophthalmology at Harvard Medical School in Boston.
The study was published May 1 in the journal
The U.S. National Eye Institute has more about
glaucoma treatments and their side effects.
Copyright © 2013
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.